Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2018, 8:36 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 8:36 PM MST (03:36 UTC)
- Expired
- Jul 28, 2018, 11:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 168 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WGUS55 KFGZ 290336 FFWFGZ AZC025-290630- /O.NEW.KFGZ.FF.W.0064.180729T0336Z-180729T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 836 PM MST SAT JUL 28 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 1130 PM MST * At 832 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area, including mostly rural areas of the extreme southwest corner of Yavapai County. Up to one and half inches of rain has already fallen in portions of the area, with more heavy rain likely through 915 PM. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of Yavapai County. This includes the following streams and drainages...Miller Wash...Centennial Wash...Bullard Wash. This includes the following highways... State Route 71 between mile markers 90 and 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3417 11333 3418 11300 3400 11299 3400 11333 $$ JJ
2 follow-up statements
358 WGUS75 KFGZ 290543 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 1043 PM MST SAT JUL 28 2018 AZC025-290630- /O.CON.KFGZ.FF.W.0064.000000T0000Z-180729T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 1043 PM MST SAT JUL 28 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR YAVAPAI COUNTY... At 1034 PM MST, Doppler radar indicated light rain across the warned area of extreme southwest Yavapai County. However, storm runoff and possible flash flooding will continue from earlier heavy rain of 1 to 2 inches that fell in less than one hour. Flash flooding will remain over mainly rural areas of Yavapai County. This includes the following streams and drainages...Miller Wash and Bullard Wash. This includes the following highways... State Route 71 between mile markers 90 and 99. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3417 11333 3418 11300 3400 11299 3400 11333 $$ JJ
729 WGUS75 KFGZ 290633 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 1133 PM MST SAT JUL 28 2018 AZC025-290640- /O.EXP.KFGZ.FF.W.0064.000000T0000Z-180729T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 1133 PM MST SAT JUL 28 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED... The heavy rain has ended over extreme southwest Yavapai County, west of Highway 93. Storm runoff will continue for a few more hours this evening with elevated flow in area washes, but the threat of significant flooding has diminished. LAT...LON 3417 11333 3418 11300 3400 11299 3400 11333 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:48 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 28, 3:48 PM MST, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 348 PM MST Sat Jul 28 2018 .SYNOPSIS...Scattered to numerous showers and thunderstorms will develop primarily along the Mogollon Rim around mid-day, then move southward through the afternoon. The main hazards will be localized flooding, small hail, and gusty winds. A generally mid- grade monsoon pattern will continue next week with daily afternoon chances for thunderstorms, primarily from the Mogollon Rim southward. && .DISCUSSION...Monsoonal moisture will continue to flow into the region as the center of the upper level ridge rotates across the Great Basin. This should continue to keep weak steering flow across the area for the next few days as low level moisture continues to work into the area from the Gulf of California. For the rest of this afternoon and evening...showers and thunderstorms look to continue to develop across the higher terrain of the Mogollon rim, and are beginning to move south into the lower elevations of Gila and Yavapai County. This looks to be the main threat for the rest of the day as Current analysis of Surface Lifted Indices compute to around -6.5. Similar to the last few nights, storms are expected to move off the rim with a well established cold pool providing a gust front as a triggering mechanism and into this primed environment. Current observations show temperatures around 100 degrees at most locations with a dewpoint depression around 40 degrees due to a dewpoints in the 50s and 60s. This will allow for an enhanced wind threat especially if storms organize into a quasi-linear convective feature along the aforementioned gust front. Elsewhere, storms are expected to continue across the higher terrain north of the Mogollon Rim. However these storms are not expected to pose the severe threat previously mentioned, with the main concern remaining to be localized flooding due to any stronger slowing moving storm. Looking into Sunday, more moisture is expected move into the area, creating another day of monsoonal showers and thunderstorms. Expectations are similar to what we have seen the last two days and today, with showers initiating over the higher terrain and moving southward off the Mogollon Rim over the lower elevations Sunday afternoon and evening. Monsoonal moisture looks to remain in place through at least the early part of next week with daily rounds of showers and thunderstorms continuing into the foreseeable future. && .AVIATION...For the 00Z package... Scattered showers over northern Arizona through 03Z and isolated showers into early overnight. Gusty and erratic winds,and MVFR/IFR conditions due to nearby thunderstorms will be possible unideal around 03Z. After 03Z winds will become light and variable with VFR conditions. Thunderstorms reform on Sunday, starting around 18Z, over the high terrain causing continued gusty and erratic conditions within the vicinity of storms. Aviation discussion not updated for amendments. && .FIRE WEATHER...From tonight through Thursday...Little change in the overall pattern as high pressure aloft sits over Arizona. Thus look for primarily scattered to numerous thunderstorms from the Mogollon Rim and White Mountains region southward. Storms more isolated further north. Storms most prevalent from late morning through sunset. Temperature and humidity values typical for this time of year. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk AVIATION...ET FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 28, 3:26 PM MST, 5 hours 10 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 326 PM MST SAT JUL 28 2018 AZZ018-282300- Northern Gila County- 326 PM MST SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST... At 325 PM MST, Doppler radar was tracking a strong thunderstorm over Tonto Village, or 9 miles east of Payson, moving south at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Payson, Star Valley, Tonto Village, Kohls Ranch, Mesa Del Caballo, Ponderosa Campground and Houston Mesa Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3437 11125 3432 11106 3418 11110 3424 11134 TIME...MOT...LOC 2225Z 011DEG 6KT 3429 11118 JJ
Special weather statement, Jul 28, 4:25 PM MST, 4 hours 11 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 425 PM MST SAT JUL 28 2018 AZZ004-005-009-290015- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 425 PM MST SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE AND SOUTH END OF LAKE POWELL UNTIL 515 PM MST... At 424 PM MST, Doppler radar was tracking an area of thunderstorm near Wahweap, or near Page, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Page, Big Five, LeChee, Lees Ferry, Antelope Canyon, Wahweap, Antelope Creek Basin and Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Powell, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3700 11115 3681 11120 3685 11170 3700 11168 TIME...MOT...LOC 2324Z 278DEG 22KT 3695 11153 JJ
Special weather statement, Jul 28, 5:40 PM MST, 2 hours 56 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 540 PM MST SAT JUL 28 2018 AZZ008-037-290115- Yavapai County Valleys and Basins-Yavapai County Mountains- 540 PM MST SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FROM MAYER TO EAST OF PRESCOTT VALLEY UNTIL 615 PM MST... At 538 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles east of Prescott Valley to Mayer. Storms were nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mayer. LAT...LON 3465 11208 3435 11216 3437 11228 3473 11221 TIME...MOT...LOC 0038Z 317DEG 12KT 3461 11217 3439 11221 JJ
Local storm report, Jul 28, 6:04 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG CHINO VALLEY 34.76N 112.46W
07/28/2018 YAVAPAI AZ 911 CALL CENTER
YAVAPAI CO. S.O. INDICATES SEVERAL TREES AND
POWER POLES DOWN IN THE CHINO VALLEY AREA,
OCCURRING AROUND 5:30 PM.
&&
41Special weather statement, Jul 28, 7:37 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
737 PM MST SAT JUL 28 2018
AZZ037-290315-
Yavapai County Valleys and Basins-
737 PM MST SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 815 PM
MST...
At 737 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Congress to near Lake Pleasant. Movement
was southwest at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Congress and Lake Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3421 11281 3391 11224 3388 11228 3400 11274
3400 11306
TIME...MOT...LOC 0237Z 052DEG 26KT 3413 11281 3389 11234
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:21 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 28, 5:40 PM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Jul 28, 6:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Jul 28, 6:24 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 28, 6:50 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Jul 28, 7:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 28, 7:37 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 29, 2:14 PM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 29, 2:52 PM MST | Special Weather Statement | FGZ | 53 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.